Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 14, NWS Brownsville, TX

April 4, 2004Brooks County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Apr 4, 2004, 9:14 PM CDT for Brooks County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2004, 9:14 PM CDT (02:14 UTC)
Expired
Apr 4, 2004, 9:45 PM CDT
In force
31 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Brooks County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 6:40 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 2.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2004-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 903 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2004-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
903 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

413 
WUUS54 KBRO 050214
SVRBRO
TXC047-050245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
915 PM CDT SUN APR 4 2004

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BROOKS COUNTY IN DEEP SOUTH TEXAS

* UNTIL 945 PM CDT

* AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM REMAINING NEAR FALFURRIAS...SHOWING LITTLE   
  MOTION.

THIS STORM HAS A HISTORY OF PRODUCING GOLF BALL SIZE HAIL AND 
FLOODING RAINS.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. 
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A 
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A 
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2730 9824 2712 9820 2716 9801 2739 9803

$$

PHILO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 4:00 PM CDT, 5 hours 14 minutes earlier.

Area forecast discussion, Apr 4, 4:00 PM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
300 PM CST SUN APR 4 2004

.SHORT TERM...DEEP MOISTURE ACROSS THE REGION IS ALREADY SPARKING
SOME SHOWERS AND THUNDERSTORMS MAINLY IN THE NORTHERN AND WESTERN
REGIONS OF DEEP SOUTH TEXAS. EXPECT THIS ACTIVITY TO SPREAD EASTWARD
TODAY AS CAP CONTINUES TO BREAK...LIS OF -6 OVER THE REGION AND SFC
BASED CAPES >2500. SHOWERS AND THUNDERSTORMS CONTINUE TONIGHT BUT
WILL WEAKEN SOMEWHAT WITH THE LOSS OF DAYTIME HEATING. TOMORROW MAY
BE A REPEAT OF TODAY AS THE UPPER LOW IN THE 4-CORNERS REGION
CONTINUES TO GET NOWHERE FAST AND NUMEROUS LEFTOVER BOUNDARIES CRISS
CROSS SOUTH TEXAS.

.LONG TERM...UNSETTLED WEATHER CONTINUE INTO TUESDAY AS THE UPPER
LOW FINALLY EJECTS INTO THE PLAINS TUESDAY NIGHT AND TAKES THE UPPER
LEVEL SUPPORT WITH IT. SOUTHEAST SFC WINDS BECOME MORE DOMINANT
PUSHING WHATS LEFT OF ANY BOUNDARIES TOWARD THE NORTH. RESIDUAL
MOISTURE/OUTFLOW BOUNDARIES AND SEABREEZE BOUNDARIES MAY SPARK
ISOLATED SHOWERS WEDNESDAY AND THURSDAY. ANOTHER FRONTAL BOUNDARY
MAY PUSH INTO SOUTH TEXAS LATE THURSDAY INTO FRIDAY BUT WITH UPPER
LEVEL TROUGH TO THE WEST AND SOUTHWEST MIDLEVEL FLOW AM NOT QUITE
CONVINCED IT WILL REACH THIS FAR SOUTH.

.MARINE...AT 1 PM BOY020 REPORTED AN EAST WIND AT 14 TO 17 KNOTS
WITH 4 FOOT SEAS.  AMPLE AMOUNT OF MOISTURE WILL CONTINUE TO
DOMINATE THE COASTAL WATERS OF DEEP SOUTH TEXAS CAUSING SCATTERED
SHOWERS AND THUNDERSTORMS.  A WEAK COLD FRONT WILL STALL OVER THE
COASTAL WATERS OF DEEP SOUTH TEXAS ON TUESDAY CAUSING CONTINUED
SHOWER AND THUNDERSTORM ACTIVITY.  THE WEAK COLD FRONT WILL FINALLY
MOVE THROUGH THE AREA BY THURSDAY CAUSING A DRIER AND MORE STABLE
AIRMASS.  WINDS WILL CONTINUE TO BE LIGHT TO MODERATE OUT OF THE
EAST UNTIL FRONTAL PASSAGE ON THURSDAY CAUSING WINDS TO SHIFT FROM
THE NORTH THURSDAY NIGHT AND FRIDAY. A SMALL CRAFT ADVISORY MAY BE
REQUIRED ON FRIDAY.
&&

.AVIATION...MVFR CIGS WITH TEMPO IFR IN ANY SHOWERS OR
THUNDERSTORMS.  MVFR CIGS TONIGHT WITH MVFR VSBYS IN ANY SHOWERS OR
THUNDERSTORMS.  WINDS WILL BE LIGHT TO MODERATE OUT OF THE EAST FOR
THE NEXT 24 HOURS.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 69 80 70 83 69/ 60 50 20 40 00
BROWNSVILLE         67 80 69 86 69/ 60 50 20 40 00
HARLINGEN           67 80 69 86 69/ 60 50 20 40 00
MCALLEN             67 82 67 86 68/ 60 50 20 40 00
RIO GRANDE CITY     66 84 66 87 68/ 60 50 20 40 00
SOUTH PADRE ISLAND  70 77 71 72 69/ 60 50 20 40 00
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

64/65/MARTINEZ

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Apr 4, 7:25 PM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
725 PM CDT SUN APR 4 2004

TXZ248>257-051100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
725 PM CDT SUN APR 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM CDT FOR
BROOKS...JIM HOGG...BROOKS...MOST OF KENEDY AND STARR...NORTHERN
HIDALGO AND WESTERN WILLACY COUNTIES. STORMS IN THE WATCH AREA MAY
PRODUCE LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINFALL.

BOATERS WILL NEED TO REMAIN VIGILANT FOR CHANGING WEATHER CONDITIONS
ALONG THE LOWER TEXAS COAST. HEAVY RAINS MAY RESTRICT VISIBILITIES
TO LESS THAN ONE NAUTICAL MILE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE ATMOSPHERE OVER DEEP SOUTH TEXAS IS FORECAST TO REMAIN MOIST AND
UNSTABLE FOR MUCH OF THE UPCOMING WEEK. SHOWERS AND THUNDERSTORMS
REMAIN IN THE EXTENDED FORECAST AS A CONSEQUENCE. THUNDERSTORM
CHANCES WILL BE GREATEST IN THE NORTHERN COUNTIES MONDAY AND TUESDAY.
DEVELOPMENT OF ISOLATED STRONG THUNDERSTORMS WILL ALSO BE POSSIBLE
MONDAY AND TUESDAY. AN APPROACHING COLD FRONT MAY TRIGGER ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND SPOTTERS ARE URGED TO MONITOR WEATHER
CONDITIONS CLOSELY TONIGHT.

In the hours before

Local storm report, Apr 4, 4:03 PM CDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
403 PM CDT SUN APR 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             15 S ZAPATA             26.68N 99.26W
04/02/2004  1.25 INCH        XXX                XX   COUNTY OFFICIAL

            CHIEF OF ZAPATA COUNTY POLICE REPORTED BROKEN WINDSHIELDS
            ON VEHICLES 2 MILES EAST OF HWY 83 ON FM2687.

&&

JP
Special weather statement, Apr 4, 6:49 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
649 PM CDT SUN APR 4 2004

TXZ248>254-050400-
BROOKS-HIDALGO-INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
649 PM CDT SUN APR 4 2004

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
VALID UNTIL 1100 PM CDT THIS EVENING. THE WATCH INCLUDES THE
COUNTIES OF ZAPATA...JIM HOGG...STARR...BROOKS...HIDALGO...
KENEDY AND WILLACY. SOME CITIES INCLUDED IN THE
WATCH ARE FALFURRIAS...MCALLEN...ZAPATA...MCCOOK...
RAYMONDVILLE...AND RIO GRANDE CITY.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
THE LOWER RIO GRANDE VALLEY TONIGHT. SOME OF THESE STORMS MAY CONTAIN
LARGE HAIL OR STRONG DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.

EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD BE PREPARED FOR
ACTIVATION TONIGHT. RESIDENTS ACROSS DEEP SOUTH TEXAS SHOULD REMAIN
ALERT AND BE READY TO ACT QUICKLY IF THREATENING WEATHER APPROACHES
YOUR AREA. IF SEVERE WEATHER THREATENS YOUR AREA...THEN MOVE TO AN
INTERIOR ROOM AND LAY DOWN ON THE FLOOR. IF CAUGHT OUTSIDE...LAY FLAT
DOWN ON THE GROUND...PREFERABLY IN A DITCH OR OTHER LOW SPOT. NEVER
TRY TO OUTRUN SEVERE WEATHER. PHILO

PHILO
Local storm report, Apr 4, 7:56 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
756 PM CDT SUN APR 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             FALFURRIAS              27.22N 98.14W
04/04/2004  1.50 INCH        BROOKS             TX   LAW ENFORCEMENT

&&
Local storm report, Apr 4, 8:55 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
855 PM CDT SUN APR 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0838 PM     HAIL             HEBBRONVILLE            27.32N 98.69W
04/04/2004  0.75 INCH        JIM HOGG           TX   EMERGENCY MNGR

            PENNY SIZE HAIL REPORTED BY EMERGENCY MANAGER.

&&

XXX

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 7:15 PM CDTFlash Flood WarningBROBrooks105 min
Apr 4, 7:24 PM CDTSevere Thunderstorm WarningBROZapata66 min
Apr 4, 7:33 PM CDTSevere Thunderstorm WarningBROBrooks57 min
Apr 4, 7:44 PM CDTFlash Flood WarningBROZapata3 hr
Apr 4, 8:10 PM CDTFlash Flood WarningBROBrooks, Jim Hogg3 hr
Apr 4, 8:14 PM CDTSevere Thunderstorm WarningBROJim Hogg61 min
Apr 4, 8:30 PM CDTSevere Thunderstorm WarningBROBrooks45 min
Apr 4, 8:49 PM CDTTornado WarningBROJim Hogg41 min
Apr 4, 9:04 PM CDTTornado WarningBROBrooks, Jim Hogg41 min
Apr 4, 9:45 PM CDTSevere Thunderstorm WarningBROBrooks, Kenedy45 min
Apr 4, 10:32 PM CDTSevere Thunderstorm WarningBROKenedy58 min
Apr 4, 11:16 PM CDTFlash Flood WarningBROBrooks, Kenedy3 hr
Apr 4, 11:20 PM CDTSpecial Marine WarningBRO85 min
Apr 4, 11:20 PM CDTSpecial Marine WarningBRO85 min
Apr 5, 12:08 AM CDTFlash Flood WarningBROStarr3 hr
Apr 5, 12:30 AM CDTSevere Thunderstorm WarningBROKenedy60 min
Apr 5, 12:45 AM CDTSevere Thunderstorm WarningBROStarr45 min
Apr 5, 12:58 AM CDTSpecial Marine WarningBRO2 hr
Apr 5, 12:58 AM CDTSpecial Marine WarningBRO2 hr
Apr 5, 1:00 AM CDTTornado WarningBROStarr45 min
Apr 5, 1:03 AM CDTFlash Flood WarningBROHidalgo3 hr
Apr 5, 2:48 AM CDTFlash Flood WarningBROCameron102 min
Apr 5, 6:01 AM CDTSevere Thunderstorm WarningBROCameron59 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.